Utah, 2013Winter Weather in Utah, December 21, 2013
December 21, 2013 · NWS GJT · 1 event in 1 county or zone
An embedded disturbance in a northwest flow produced significant snowfall in the eastern Uinta Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An embedded disturbance in a northwest flow produced significant snowfall in the eastern Uinta Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 21, 1:45 AM MST, 15 minutes earlier.
Area forecast discussion, Dec 21, 1:45 AM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
145 AM MST SAT DEC 21 2013
.UPDATE...
ISSUED AT 143 AM MST SAT DEC 21 2013
ADDED DENSE FOG ADVISORIES FOR THE GRAND VALLEY AND THE GUNNISON
AREA FOR THE REST OF TONIGHT INTO SAT MORNING.
UPDATE ISSUED AT 1155 PM MST FRI DEC 20 2013
VISIBILITY DOWN TO 1/4 MILE AT THE VERNAL AIRPORT AND UDOT WEBCAMS
ALSO SHOW FOG IN THE TOWN ITSELF. SATELLITE FOG PRODUCT SHOWING GOOD
AREA OF LOW CLOUDS AND/OR FOG...WENT AHEAD AND ISSUED A DENSE FOG
ADVISORY FOR THE EASTERN UINTA BASIN UNTIL 9 AM SATURDAY. ALSO
ADDED MENTION OF FOG TO REMAINING CENTRAL AND SOUTHERN VALLEYS.
LET THE WINTER WEATHER ADVISORY FOR THE SOUTHWESTERN SAN JUAN
MTNS AND THE WEST ELK/SAWATCH RANGES EXPIRE AT MIDNIGHT. SOME
LIGHT SNOW MAY STILL LINGER BUT WIDESPREAD ACCUMULATING SNOW HAS
ENDED.
THE NEXT DISTURBANCE WAS DROPPING DOWN ACROSS THE PACIFIC NW AND
GENERATING SNOW IN SRN ID/NW UT UNDER AN AREA OF WARM ADVECTION
ALOFT AND JET LEVEL DIVERGENCE. HIGH-RESOLUTION MODELS SHOW SNOW
REACHING NE UT BY 10Z OR 12Z SAT.
UPDATE ISSUED AT 532 PM MST FRI DEC 20 2013
SNOW SHOWERS CONTINUE TO DIMINISH ACROSS THE NORTHERN AND CENTRAL
MOUNTAINS AND HAVE ALLOWED THE ADVISORY THAT WAS IN EFFECT UNTIL
5 PM MST TO EXPIRE. NEW WINTER ADVISORY HIGHLIGHTS ALREADY IN
EFFECT FOR LATER THIS WEEKEND WILL REMAIN IN PLACE FOR THESE SAME
AREAS. SOUTHERN MOUNTAIN HIGHLIGHTS WILL CONTINUE AS THE FRONTAL
BOUNDARY CONTINUES TO SAG SOUTH WITH FAIRLY WIDESPREAD SNOWFALL
LINGERING FROM THE SAN JUANS UP TO CRESTED BUTTE. NO OTHER CHANGES
AT THIS TIME.
&&
.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 341 PM MST FRI DEC 20 2013
THE STRETCHED TROUGH AXIS WAS WORKING ACROSS WESTERN COLORADO
THIS LATE AFTERNOON. THE BAJA CLOSED LOW IS PROVIDING A GOOD
MOISTURE TAP EAST OF THE FRONT AND DIVERGENCE ALOFT IN THE FOUR
CORNERS THROUGH THE REMAINDER OF THE AFTERNOON. THE NORTHERN
PASSING TROUGH IS PROVIDING A COLD FRONT ACROSS WESTERN COLORADO
THIS AFTERNOON. THE INTERACTION OF THE TWO FEATURES IS PRODUCING
SOME SIGNIFICANT SNOWFALL IN THE EASTERN ZONES. BEHIND THE FRONT
MUCH OF EASTERN UTAH WILL HAVE A PERIOD OF SUNNY SKIES THIS
AFTERNOON. THE UINTAH BASIN INVERSION IS STUBBORN WITH STRATUS AND
FOG PERSISTING.
AFTERNOON TRAVEL WILL REMAIN HAZARDOUS FOR AREAS EAST OF CRAIG TO
CORTEZ. SNOWFALL THERE WILL DIMINISH QUICKLY THIS EVENING AS THE
FRONT MOVES EAST OF THE CONTINENTAL DIVIDE. THIS FRONT WILL
PROVIDE SOME VENTILATION TO WESTERN TRAPPED VALLEYS EXCEPT THE
UINTAH BASIN.
THE NEXT OPEN DISTURBANCE IN NW FLOW WILL APPROACH THE REGION
EARLY SATURDAY MORNING. SNOWFALL WILL PICK UP THROUGH THE DAY ON
SATURDAY FOR THE MOUNTAINS OF NW COLORADO AND WILL LIKELY CONTINUE
OFF AND ON INTO MONDAY MORNING. WITH HOLIDAY TRAVEL EXPECTED TO BE
HEAVY THROUGH THE WEEKEND...COORDINATED WITH THE BOULDER AND
CHEYENNE NWS OFFICES TO ISSUE AN UNUSUAL PROLONGED WINTER WEATHER
ADVISORY FOR THE NORTHERN CO MTNS INCLUDING RABBIT EARS...
GORE...AND VAIL PASSES. SNOWFALL AMOUNTS ARE EXPECTED 3 TO 6
INCHES EACH DAY WITH SOME LOCALLY HEAVY SHOWERS EXPECTED SATURDAY
AFTERNOON.
AFTER SOME MODIFICATION TO WESTERN INVERSIONS THIS AFTERNOON...
THEY ARE EXPECTED TO REFORM TONIGHT AND PERSIST THROUGH THE NEW
WEEK. THE GRAND FLAT...GRAND VALLEY...AND UINTAH BASIN MAY SEE
LOCALLY HEAVY FOG...MAINLY IN THE MORNING HOURS.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 341 PM MST FRI DEC 20 2013
IT APPEARS THE NORTHERN AND SOUTHERN STREAM WILL BE PHASING OVER THE
CENTRAL CONUS ON SUNDAY. THE RESULT WILL BE A LARGE AMPLITUDE TROF
EXTENDING FROM HUDSON BAY TO OLD MEXICO. THIS PATTERN WILL ONLY BE
IN PLACE TEMPORARILY AS THE POLAR VORTEX SHIFTS TO THE HIGH ARCTIC
AND MORE PROGRESSIVE FLOW SETS UP ACROSS THE LOWER 48 WITH THE
PERSISTENT WESTERN RIDGE STAYING ANCHORED OVER THE EASTERN PACIFIC.
THE STRONGER DYNAMICS AND MAIN STORM TRACK WILL REGRESS TO THE NORTH
OF OUR CWA NEAR THE CANADIAN BORDER. HOWEVER OUR NORTHEASTERN CWA
WILL BE GETTING BRUSHED WITH A SERIES OF WEAKER WAVES AND PACIFIC
MOISTURE ROUNDING THE WESTERN RIDGE AND MOVING THROUGH THE NORTHWEST
FLOW OVER THE CENTRAL ROCKIES.
SUNDAY INTO MONDAY THE STRONGEST OF THESE WAVES WILL BE DROPPING
INTO THE PLAINS. ASCENT WITH TRAILING EDGE OF THIS ENERGY WILL MOVE
OVER THE NORTHERN AND CENTRAL MOUNTAINS STARTING SUNDAY MORNING AND
PEAKING IN THE AFTERNOON WHEN INSTABILITY WILL ALSO PLAY A ROLE. NEG
EPV FIELDS AND FAVORABLE MOUNTAIN TOP DENDRITIC TEMPERATURES SHOULD
HELP SQUEEZE OUT ANOTHER SHOT OF MODERATE TO HEAVY OROGRAPHIC SNOW
ACROSS THE NORTHERN AND CENTRAL MOUNTAINS. EXPECTING ANOTHER 3 TO 6
INCH SHOT OF SNOW THROUGH THE DAY AND EARLY EVENING...AFFECTING
TRAVEL OVER THE PASSES DURING PRE-HOLIDAY PEAK.
OROGRAPHICS REMAIN IN PLACE MONDAY BUT THE DENDRITIC LAYER WILL BE
DRYING OUT SO EXPECT SNOW TO TAPER OFF TO THE HIGHER DIVIDE. A
STRONGER WAVE ENTERING NOAM NORTH OF THE US BORDER WILL SHIFT A FLAT
RIDGE OVER THE ROCKIES GOING INTO MONDAY WITH DRY CONDITIONS
EXPECTED. IT IS THIS WAVE THAT MODELS STILL ARE FIGHTING WITH. THE
EURO STILL THE MOST BULLISH...DIGGING IT THROUGH COLORADO TUESDAY
WITH A SHOT OF SNOW TO THE NORTH AGAIN THROUGH CHRISTMAS EVE. THE
GFS REMAIN TOO PROGRESSIVE AND KEEPS PRECIPITATION WELL TO OUR
NORTH. SMALL POPS REMAIN IN PLACE WITH LOW CONFIDENCE. BEYOND THIS
BOTH MODELS DRY AS THE WESTERN RIDGE BULGES OVER THE WEST COAST.
TEMPERATURES SHOULD GRADUALLY WARM IN THE HIGHER TERRAIN WITH THE
INVERSIONS MOST LIKELY HAMPERING THE WARMING IN THE WESTERN
VALLEYS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 947 PM MST FRI DEC 20 2013
IFR/LIFR VISIBILITY IN BR/FZFG EXPECTED AT KVEL UNTIL 18Z SAT. FOG
WILL ALSO CAUSE VISIBILITY REDUCTIONS AT KGJT.
ONE DISTURBANCE WILL EXIT TO THE SOUTHEAST AFTER 06Z FOR A DOWNTURN
IN LIGHT SN AT KMTJ AND KTEX. ANOTHER DISTURBANCE APPROACHING FROM
THE NORTHWEST SNOW WILL SPREAD INTO NE UT...AND POSSIBLY AS FAR EAST
AS K3MW...AROUND 12Z SAT AND ACROSS THE REMAINDER OF THE FORECAST
AREA DURING THE DAY. EXPECT LOWERED FLIGHT CRITERIA OVER THE MTNS
FOR MUCH OF THE DAY SAT WITH MOUNTAINS OCCASIONALLY OBSCURED. KHDN
AND KSBS LIKELY ALSO AFFECTED.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...DENSE FOG ADVISORY UNTIL 11 AM MST THIS MORNING BELOW 8500 FEET
FOR COZ014.
DENSE FOG ADVISORY UNTIL 9 AM MST THIS MORNING COZ006.
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO NOON MST
MONDAY ABOVE 7500 FEET FOR COZ004-005-008-010-013.
UT...DENSE FOG ADVISORY UNTIL 9 AM MST THIS MORNING UTZ024.
&&
UPDATE...JAD
SHORT TERM...JOE
LONG TERM...15
AVIATION...JADHazardous weather outlook, Dec 20, 5:53 AM MST, 20 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
553 AM MST FRI DEC 20 2013
COZ001>014-017>023-UTZ022>025-027>029-211300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
553 AM MST FRI DEC 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
UNSETTLED WEATHER TODAY WITH SNOW SHOWERS ACROSS THE MOUNTAINS AND
MAINLY SCATTERED SNOW SHOWERS IN THE VALLEYS CAUSING SOME TRAVEL
DIFFICULTIES. SNOW SHOWERS WILL DIMINISH BY EVENING BUT RETURN TO
THE NORTHERN MOUNTAINS BY SATURDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED TO NUMEROUS SNOW SHOWERS WILL CONTINUE THROUGH SUNDAY.
MONDAY AND BEYOND WILL BE RELATIVELY CALM WITH A CHANCE FOR SOME
LIGHT SNOW UP NORTH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
In the hours before
Local storm report, Dec 20, 10:47 PM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1047 PM MST FRI DEC 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM DENSE FOG CORTEZ 37.34N 108.59W
12/20/2013 E0.25 MILE MONTEZUMA CO CO-OP OBSERVER
&&
EVENT NUMBER GJT1302337
JADWinter Weather, Eastern Uinta Mountains
- When
- December 21, 2:00 AM MST to 7:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 6 inches were measured above the 8000 foot level.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, December 21 to 23, 20133 deaths · 2 injured · $597,000 · EF1 · 54 events
- Tornadoes and Damaging Winds in Mississippi, December 21, 20131 death · 11 injured · $2.2 million · EF2 · 21 events
- Tornado and Flash Flooding in Arkansas, December 21, 20131 death · 3 injured · $565,000 · EF2 · 9 events
- Lightning Strike and Heavy Rain in Texas, December 21, 20132 deaths · 1 injured · $36,000 · 3 events
- Flash Flooding and Flooding in Ohio, December 21 to 25, 20131 death · $1.8 million · 52 kt wind · 28 events
- Flash Flooding and Flooding in Indiana, December 21 to 23, 20131 death · $199,000 · 12 events
- Flooding in Indiana, December 21 to 31, 20131 death · 1 injured · $72,000 · 7 events
- Flash Flooding and Flood in Kentucky, December 21 to 22, 20131 death · $60,000 · 10 events
- Ice Storm and Winter Storm in Missouri, December 21 to 22, 20131 death · 37 events
- Ice Storm in Michigan, December 21 to 22, 2013$29 million · 10 events
- Tornado and Damaging Winds in Louisiana, December 21, 2013$4.2 million · EF1 · 23 events
- Ice Storm and Winter Weather in Michigan, December 21 to 22, 2013$18 million · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499207.